Is it possible that my birth control (Lolo) is making

Patient

Q: Is it possible that my birth control (Lolo) is making me depressed and suicidal? I have been on this pill for 5 weeks now had have had at least 3 different episodes where I have seriously considered suicide. Although depression is something I have struggled with in the past this seems excessive. I don't know if my depression is just getting worse, or if perhaps this shift in hormones is to blame.

Symptoms:  Depression, thoughts of self harm, thoughts of suicide.
Doctor

A:   Hello,

Thanks for writing to us.

I have read your case and can understand your situation.
LOLO has estradiol which can cause hormonal and mood changes in women. So you are correct in thinking that pills can actually make your mood worsen. Since it can aggravate depression it will cause suicidal ideations also.

It is advisable for you to stop the pills and visit your doctor who can give you alternate methods of contraception. Also since you have had depression in the past you should report about it too to your doctor who can start you with antidepressants like Escitalopram, Sertraline etc.

Hope this helps. Feel free to write back.
Regards

Comments / Follow Ups

Patient: I am hesitant to ask for antidepressants because I don't want to feel like I am in a fog, or feel nothing. I am also concerned about weight gain. Additionally, in the past, I have had a hard time getting doctors to take me seriously. I am a doctoral candidate (PhD) and generally come across and intelligent and rational. When I am very depressed I can not leave my bed, let alone go to a doctors office. By the time I am able to speak with a doctor I have usually pulled myself together and can describe my condition calmly and rationally. Almost all doctors I have seen have indicated that they think I am able to manage my depression. The problem is I can't convey how hopeless and difficult things are when I am low. Is there a medication that I can take on an as needed basis (not every day) that will help me manage days I can't cope with? Currently I take a sleeping pill every few hours on these days and try to just wait the low feeling out. How do I express to my physician that I need this medication and ensure that they take me seriously without having to show up to an ER in the midst of a crisis?
Doctor: Hello
Thanks for writing back
I can understand what you must have gone through when you were quite depressed.
It is not advisable to take sleeping pills every few hours as they can be harmful to your body apart from disturbing your sleep routine. You should first visit doctor to get an alternative to Ocp and you should mention about suicidal ideations to the doctor. He will give you antidepressant which would not cause much weight gain or fog effect like Sertraline.
Hope this helps. Feel free to write back
Regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews